Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 23, 2017, 5:17 PM EDT for Seneca County, Yates County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 23, 2017, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Seneca County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WGUS51 KBGM 232117
FFWBGM
NYC099-123-232345-
/O.NEW.KBGM.FF.W.0022.170723T2117Z-170723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
517 PM EDT SUN JUL 23 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southwestern Seneca County in central New York...
Northeastern Yates County in central New York...
* Until 745 PM EDT
* At 517 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area.
* Some locations that will experience flooding include...
Penn Yan, Romulus, Benton, Ovid, Dresden, Lodi, Caywood, Kendaia,
Ferguson Corners and Mays Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4276 7718 4276 7698 4284 7697 4275 7674
4271 7673 4269 7671 4254 7686
$$
DJPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:42 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 23, 3:42 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
342 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A cloudy sky will persist this morning with only isolated
showers. However, showers and thunderstorms will become
likely, especially late this afternoon through tonight, with
locally heavy rainfall possible. After some more showers and
storms Monday, the weather looks drier and cooler for Tuesday
and Wednesday, before rain chances increase again Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
300 PM EDT Update...
Updated pops in the forecast as confidence has increased that
we could see a heavy rainfall event across the region. Decided
to issue a flash flood watch for all of our NEPA counties and
Central Southern Tier, NY, Western Catskills and the Susquehanna
Region. PWAT values has risen to 1.5 inches, SB CAPE values
range from 1000 to 500 J/KG, 0-6 KM Bulk shear is around 40
knots. This should be enough for thunderstorm development and
continuation.
The big picture overall is that a well defined shortwave
currently located over the Great Lakes will drop south and its
attendant sfc low will shift a sfc boundary/warm front north
this afternoon across central NY/northeast PA. As this occurs,
embedded waves within the SW flow aloft will help initiate
showers and thunderstorms along this feature which will be aided
by the right entrance of the upper lvl jet. So far SB CAPE
values are slow to rise but if we can manage a few breaks in the
cloud coverage those low values should rise to around 1000 J/kg
or higher.
As this boundary lifts north this afternoon/evening, a semi-
decent low-lvl jet will develop around 850mb which may be able
to transport enough low-lvl moisture into central NY to create
heavy rainfall. Heavy rainfall was previously though to only be
a threat over NEPA, now it looks to be a threat over the whole
CWA late this evening through 3AM.
Showers are expected to become become more widespread across
the region after 5 PM. SPC currently has most of the CWA I-81
and west under a slight risk and NEPA. Gusty winds and heavy
rainfall are the main threats. We have the wind profiles for
severe weather to develop but may not have steep enough lapse
rates or enough instability.
Showers will likely continue though the overnight period.
Highs today will be upper 70s-lower 80s, which is right around
climatology though it will be humid; followed by lows in the
60s tonight.
By Monday morning a secondary low will become well defined off
the east coast and the sfc low that brought the warm front
across the region on Sunday will start to weaken. The overall
system then will become stacked and the low will just become
washed out over the region. While it does this, there will still
be a chance for showers and thunderstorms over the region as
cool air aloft, steep lapse rates makes a great environment for
this to occur. Temps Monday will vary greatly depending on
east/west of I-81. I-81 and west will rise into the mid/upper
70s, while I-81 and east will mostly be in the 60s and struggle
to reach the 70s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
4 pm update...
Main concerns in the short term are focused around the exiting
upper short wave and inverted surface trough ewd and dissipating
showers and storms from west to east Monday night/Tuesday
morning...then a dry period through Wednesday, with only a
slight chance of a shower or weak storm Wed afternoon.
The upper trough axis will be directly overhead Monday night,
along with an area of colder temperatures aloft capable of
producing steep lapse rates and interacting with the low level
forcing from an inverted trough to produce scattered rain
showers and isolated t-storms. Deep layer moisture will be
limited or slowly decreasing during this time, so convection
should have a hard time developing. Plus, with the loss of
daytime heating, most of the instability should be quickly
ramping down through the evening, and remain fairly stable in
the boundary layer through the night. May see a few lingering
showers Tuesday morning across the Catskills and Mohawk valley
area, but the overall trend should be to dry out.
Weather conditions should remain dry Tue night and Wed morning
with the threat of valley fog the only concern. Will see a ridge
of high pressure build across the region on Wed, and most of the
day should be quiet, with sunny skies in the morning and diurnal
cumulus in the afternoon, along with a few showers popping.
Highs will top out in the upper 60s and 70s on Tue and Wed, with
overnight lows in the 50s and lower 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
400 pm update...
Not much change in the long term with a cold front still
expected to move across the region Thursday and early Friday
with more showers and storms possible. Behind the front going
into the weekend conditions will dry out and remain quiet most
of the time with day time highs in the 70s and lower 80s...and
overnight lows in the 50s and 60s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
This afternoon will start off as VFR but flight conditions will
deteriorate as showers and thunderstorms are expected to become
widespread along a draped warm front hanging across the region.
Expect these showers to be MVFR. Flight conditions will become
low end MVFR/fuel alternate after 00Z at all TAF sites and then
become IFR at sites south of the warm front. Showers may become
especially heavy at times through sunrise. Confidence is to low
attm to place IFR visbys in the TAF to capture the heaviest
showers. IFR showers will likely be between 00 and 06Z. Showers
may linger through the next 24 hours.
Winds will be light and variable through 12Z Mon, then become
southerly around 5 to 10 knots.
Outlook...
Monday & Tuesday ...Periodic restrictions in showers and thunderstorms.
Wednesday...Mainly VFR.
Thursday & Friday...Chance of showers-storms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 8 PM EDT this evening through Monday
morning for PAZ038>040-043-044-047-048-072.
NY...Flash Flood Watch from 8 PM EDT this evening through Monday
morning for NYZ024-025-044>046-055>057-062.
&&
SYNOPSIS...MDP
NEAR TERM...KAH
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...KAHHazardous weather outlook, Jul 23, 3:29 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 329 PM EDT Sun Jul 23 2017 NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241930- Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 329 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Additional storms are expected in the area Monday, with locally heavy rainfall and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ009-015>018-022-023-036-037-241930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Madison-Southern Oneida- 329 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. ...Isolated Severe Thunderstorms and Flash Flooding possible... Showers and thunderstorms are expected to develop this event across central NY. Some of these storms could produce localized heavy rainfall. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms are expected in the area Monday, with locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 23, 5:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
509 PM EDT SUN JUL 23 2017
NYZ022-232145-
Steuben NY-
509 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN STEUBEN COUNTY UNTIL
545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Dansville, or 7 miles southeast of I-390 Exit 4, moving east at
40 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Bath, Campbell, Urbana, Howard, Wheeler, Avoca, Arkport, Cohocton,
Savona and Hammondsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4254 7769 4254 7766 4256 7766 4249 7713
4221 7719 4241 7773 4242 7773
TIME...MOT...LOC 2109Z 286DEG 35KT 4246 7762
RRMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:14 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 46 min |
| Jul 23, 3:22 PM EDT | Flash Flood Watch | BGM | Broome, Chemung, Chenango, Cortland, Delaware, Otsego and 3 more | 29 hr |
| Jul 23, 3:56 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 64 min |
| Jul 23, 4:17 PM EDT | Areal Flood Advisory | BGM | Seneca, Yates | 118 min |
| Jul 23, 5:09 PM EDT | Special Weather Statement | BGM | Steuben | 36 min |
| Jul 23, 6:16 PM EDT | Areal Flood Advisory | BGM | Schuyler, Seneca, Tompkins | 119 min |
| Jul 23, 6:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| Jul 23, 6:55 PM EDT | Special Weather Statement | BGM | Tompkins | 50 min |
| Jul 23, 7:15 PM EDT | Special Weather Statement | BGM | Chemung | 45 min |
| Jul 23, 7:57 PM EDT | Special Weather Statement | BGM | Tioga | 33 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.